Illinois, 2011

Hail and Damaging Wind in Illinois, August 13, 2011

August 13, 2011 · NWS ILX · 24 events in 9 counties and zones

A vigorous upper level weather disturbance tracked into central Illinois during the afternoon hours, triggering numerous hail producing severe thunderstorms. One of the severe storms produced hail slightly smaller than baseballs in southern Logan County which damaged numerous automobiles and crops, while another storm produced a downburst which damaged corn fields in southern Champaign County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$970,000
Crop damage
$1.1 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper level weather disturbance tracked into central Illinois during the afternoon hours, triggering numerous hail producing severe thunderstorms. One of the severe storms produced hail slightly smaller than baseballs in southern Logan County which damaged numerous automobiles and crops, while another storm produced a downburst which damaged corn fields in southern Champaign County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 13, 12:46 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 13, 12:46 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
146 PM CDT SAT AUG 13 2011

.DISCUSSION...
ISSUED 146 PM CDT SAT AUG 13 2011

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER SOUTHERN LAKE
MICHIGAN...WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST ACROSS
NORTHWEST ILLINOIS INTO THE CENTRAL PLAINS. THIS FRONT WAS BEING
DRIVEN BY A VIGOROUS UPPER WAVE...CURRENTLY CENTERED OVER EASTERN
IOWA. MAIN FORECAST CONCERNS TODAY REVOLVE AROUND SHOWER/STORM CHANCES
INTO TONIGHT WITH FROPA...AS WELL AS WITH A FROPA IN THE MIDDLE OF
NEXT WEEK. OTHERWISE...FORECAST PERIOD IS APT TO BE RATHER QUIET
WITH SEASONABLE TEMPERATURES.

12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES
EXPECTED TO IMPACT FORECAST AREA THROUGH THE END OF NEXT WEEK...SO
DO NOT REALLY HAVE A MODEL PREFERENCE AT THIS TIME.

SHORT TERM...LATE THIS AFTERNOON THROUGH TUESDAY...SHOWERS/STORMS
CONTINUE TO DEVELOP/EXPAND IN COVERAGE AHEAD OF APPROACHING COLD
FRONT. INSTABILITY AND SHEAR VALUES ARE AND ARE PROGGED TO REMAIN
MODERATE THROUGH FROPA...AROUND 2000 J/KG AND AROUND 35 KTS
RESPECTIVELY. HOWEVER...THE FRONTAL CONVERGENCE IS PRETTY WEAK
WITH WINDS SHIFTING FROM WSW TO WNW AFTER FROPA. THE LACK OF
CONVERGENCE SHOULD KEEP DEVELOPMENT FROM BECOMING TOO WIDESPREAD
UNLESS A GOOD COLD POOL GETS ESTABLISHED. IN ANY EVENT...CAN NOT
RULE OUT A FEW SEVERE STORMS UNTIL FROPA...WITH DAMAGING WIND
GUSTS THE PRIMARY THREAT UNTIL THE FRONT CLEARS THE AREA THIS
EVENING.

UPPER/SURFACE RIDGING IS EXPECTED TO BUILD INTO/ACROSS THE REGION
FROM SUNDAY INTO TUESDAY. THIS SHOULD PROVIDE MAINLY QUIET WEATHER
AND SLIGHTLY COOLER THAN NORMAL CONDITIONS AREAWIDE.

HAVE REMOVED THE SHOWER/STORM CHANCES FOR MONDAY NIGHT/TUESDAY
THAT WERE IN THE PREVIOUS FORECAST. A WEAK WAVE RIPPLING THROUGH
THE MEAN UPPER RIDGE WAS...AND STILL IS...EXPECTED TO PRODUCE A
MCS MONDAY NIGHT. HOWEVER...THE MODELS ARE COMING INTO BETTER
AGREEMENT THAT THE MCS WILL STAY WEST OF THE MISSISSIPPI RIVER
LATE MONDAY NIGHT/EARLY TUESDAY MORNING CLOSER TO THE STRONGER WAA
AND LOW LEVEL INSTABILITY GRADIENT ON THE BACK SIDE OF THE SURFACE
RIDGE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...A STRONG WAVE IS STILL
EXPECTED TO TOP/FLATTEN THE MEAN WESTERN/CENTRAL U.S. RIDGE
WEDNESDAY INTO THURSDAY. WHILE THE BEST FORCING WITH THIS FEATURE
SHOULD STAY WELL NORTH OF THE FORECAST AREA...IT IS EXPECTED TO
DRAG A COLD FRONT THROUGH THE AREA WEDNESDAY NIGHT/THURSDAY. PLAN
TO MAINTAIN CURRENT CHANCES OF SHOWERS/STORMS WITH THIS FROPA.
ANOTHER WAVE TOPPING THE MEAN RIDGE BY SATURDAY MAY PUSH ANOTHER
FRONT TOWARD THE AREA...BUT MOST OF THE IMPACTS SHOULD OCCUR
BEYOND THIS FORECAST PERIOD.

BAK
&&

.AVIATION...
ISSUED 1252 PM CDT SAT AUG 13 2011
TROUBLESOME TS FOR THE AFTERNOON. HESITATE TO PUT IN TEMPOS FOR
TOO LONG AS TO SCT NATURE. HOWEVER...MUCH STRONGER UPPER
SYSTEM...BETTER INSTABILITY...AND WIDESPREAD CU FIELD LEANS
TOWARDS AT LEAST 3 HR TEMPO GROUPS THROUGH THE AFTERNOON AT ILX
TERMINALS. MAY NEED TO AMEND TIMING TO EXTEND...BUT MAY ALSO LOSE
A BIT WITH LOSE OF DAYTIME HEATING. NEXT ISSUE OVERALL WILL BE THE
POTENTIAL FOR MORNING VIS LOSS...PARTICULARLY ANY TERMINALS THAT
SEE AN AFTERNOON/EVENING SHOWER. KEEPING THE LOWEST VIS
PIA/BMI/CMI AROUND DAWN AS THEY ARE CLOSER TO THE UPPER LOW
ITSELF...MORE LIKELY FOR THE RA...AND THE SUBSEQUENT LOWER CIGS IN
THE EARLY MORNING HOURS.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 13, 10:08 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT SAT AUG 13 2011

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1108 AM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON AND
EARLY THIS EVENING BRINGING SCATTERED THUNDERSTORMS TO THE AREA.
THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS AND LARGE
HAIL. THE THREAT FOR THUNDERSTORMS WILL BEGIN TO DIMINISH EARLY
THIS EVENING AS THE FRONT SHIFTS OFF TO OUR EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY...ESPECIALLY
ALONG AND WEST OF INTERSTATE 55...AND AGAIN OVER THE ENTIRE AREA
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR ACTIVATION
WOULD BE FROM 300 PM UNTIL 900 PM CDT.

HJS

The radar

The Lincoln radar (KILX), 58 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Peoria

When
August 13, 1:03 PM CST to 1:05 PM CST
Where
Peoria County, 0.87 mi NE of Tuscarora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.610, -89.660

Hail, Tazewell

When
August 13, 1:49 PM CST to 1:52 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Hail, Tazewell

When
August 13, 2:00 PM CST to 2:03 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -89.630

Hail, Tazewell

When
August 13, 2:01 PM CST to 2:03 PM CST
Where
Tazewell County, 2.1 mi SE of Shaferville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.530, -89.570

Hail, Peoria

When
August 13, 2:08 PM CST to 2:11 PM CST
Where
Peoria County, 0.87 mi NE of Mapleton
Measured
1.5 in hail
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
40.580, -89.720

Hail up to 1.50 inches in diameter damaged four cars, and did shingle damage to several houses.

Hail, Tazewell

When
August 13, 2:13 PM CST to 2:15 PM CST
Where
Tazewell County, 0.69 mi N of Allentown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.560, -89.400

Hail, Tazewell

When
August 13, 2:16 PM CST to 2:18 PM CST
Where
Tazewell County, 3.22 mi ESE of Towne Oaks
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.470

Hail, Tazewell

When
August 13, 2:37 PM CST to 2:39 PM CST
Where
Tazewell County, 2.6 mi NW of Allentown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -89.430

Hail, Cass

When
August 13, 2:41 PM CST to 2:45 PM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.890, -90.120

Hail, Tazewell

When
August 13, 2:42 PM CST to 2:45 PM CST
Where
Tazewell County, 0.69 mi N of Allentown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.560, -89.400

Hail, Morgan

When
August 13, 2:48 PM CST to 2:52 PM CST
Where
Morgan County, 1.27 mi WNW of Jacksonville
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.740, -90.250

Hail ranged from pea sized to half-dollar sized.

Hail, Morgan

When
August 13, 2:52 PM CST to 2:57 PM CST
Where
Morgan County, 0.69 mi N of Pisgah
Measured
1.75 in hail
Crop damage
$500,000
Reported by
Mesonet
Coordinates
39.680, -90.130

The hail did significant crop damage to a bean field near the town of Pisgah.

Hail, Tazewell

When
August 13, 2:52 PM CST to 2:54 PM CST
Where
Tazewell County, 0.87 mi NW of Armington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.340, -89.310

Hail, Sangamon

When
August 13, 3:08 PM CST to 3:12 PM CST
Where
Sangamon County, 1.27 mi ENE of Leland Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.780, -89.680

Hail, McLean

When
August 13, 3:08 PM CST to 3:10 PM CST
Where
McLean County, 1.05 mi W of (Bmi)bloomngtn/Norma
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.480, -88.940

Hail, Sangamon

When
August 13, 3:25 PM CST to 3:27 PM CST
Where
Sangamon County, 0.87 mi SW of Loami
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.660, -89.860

Hail, De Witt

When
August 13, 3:28 PM CST to 3:31 PM CST
Where
De Witt County, 0.53 mi W of Clinton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.150, -88.960

Hail, Logan

When
August 13, 3:34 PM CST to 3:39 PM CST
Where
Logan County, 0.69 mi S of Mt Pulaski
Measured
2.5 in hail
Property damage
$800,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
40.010, -89.280

Large hail which increased in size from 1.00 in diameter to 2.50 in diameter damaged roofs and numerous cars in Mount Pulaski. A soybean field just southwest of the city was also destroyed.

Hail, Logan

When
August 13, 3:40 PM CST to 3:44 PM CST
Where
Logan County, Elkhart
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.020, -89.480

Hail, Sangamon

When
August 13, 3:43 PM CST to 3:47 PM CST
Where
Sangamon County, 2.54 mi WSW of Divernon
Measured
2 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.550, -89.710

Hail up to 2.00 inches in diameter damaged several vehicles southeast of the town of Auburn.

Hail, Sangamon

When
August 13, 3:48 PM CST to 3:52 PM CST
Where
Sangamon County, 0.69 mi S of Cimic
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.570, -89.650

Hail, Logan

When
August 13, 4:00 PM CST to 4:04 PM CST
Where
Logan County, 0.53 mi E of Latham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.970, -89.160

Hail, Sangamon

When
August 13, 4:28 PM CST to 4:32 PM CST
Where
Sangamon County, 1.38 mi N of Chatham
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.690, -89.700

Thunderstorm Wind, Champaign

When
August 13, 5:00 PM CST to 5:05 PM CST
Where
Champaign County, 0.42 mi WSW of Block
Measured
70 kt (81 mph) estimated gust
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.968, -88.088

A microburst, with wind speeds estimated at 80 mph, flattened about 100 acres of corn in southern Champaign County about 4.5 miles east-southeast of Philo. Most of the corn will be able to be harvested, with about 15% destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345506, 345489, 345493, 345478, 345502, 345482, 345487, 345495, 345462, 345484, 345458, 345454, 345475, 345460, 345476, 345445, 345473, 345470, 345471, 345441, 345443, 345464, 345455, 345535.